Brain Radiation: Side Effects from Steroids

My mom recently completed whole brain radiation about two weeks ago. The good news is that it seems to be working. The CT scan showed that the tumors were either gone or shrinking. The bad news is that she is suffering from side effects from the steroids (Dexamethasone) she was taking. She was taking 16 mg/day during the radiation, and as of today, she's taking 8 mg/day. The problem is that she has experienced extreme atrophy in her leg muscles--can barely walk, cannot get up out of a chair by herself. She seems to get weaker by the day even though we are decreasing the dosages. My question is when can we expect her to finally begin to regain her strength? Will she ever recover? Is this kind of thing common for people who've received WBR? Thanks.

Report post

9 replies. Join the discussion

I am sure it is different for everyone, However my Mother did not recover. I think she was just to week and the Lord called her home..

Report post

I just finished WBR -- 2 grays per day fo 15 days. I did it without using steriods and have had no noticable side effects other than hair loss. I did this as a preventative, not because there was any active disease detected. What makes you think the steroids are causing the trouble for your Mom? My understanding was that steroids are used as an anti-inflamatory, IF the brain swells as a result of the radiation treatment. (In my case, it did not.) If I were you, I would be talking to the radiation oncologist to find out what may be causing your Mom's weakness.

Report post

My mom is on the same steroid medication that your mom is on. As of today, she has completed 6 of 10 wbr treatments and they are planning on continuing to keep her on the steroids through the process and then weening her down afterward. It seems to me that such a reaction would be odd, but I'm not a doctor. Our radiologist indicated that a great deal of a person's reaction to the radiation also depends on where the mets are actually located. In my mom's case, they are on her personality centers and a larger one on the back of her brain (more mobility related). So far, I have not seen any such reaction to the steroids, but my mom is eating like a horse and has some swelling around the ankles and a much rounder face. I will keep you posted if I see anything or hear anything that might be applicable to your situation. I wish you the best and encourage you to speak to the doctor directly. Hugs,
Rachael

Report post

My husband had WBR, he completed it 5 weeks. He was on the same drug for brain swelling. He did the radiation for preventative. He is tired, but getting better everyday. He works everyday. The drug actually made his knees not hurt so bad. I would talk to your doctor. WBR takes alot out of you. He has ct scan august 13th. Hoping for the best. Thoughts are with you and your mom. Pat

Report post

The weakness in your mom's legs may also be related to the location of the tumors. One of mine was in the back of my head, in the area they said controlled balance. It didn't cause much problem at first, but during and since the treatments I have been walking much more unsteadily. My legs also feel weak.

I was also prescribed decadron, starting with 3 tablets (12 mg) a day. I find that most steroids, including decadron, make me very "antsy", so I soon decreased the dose to 2 a day, which was acceptable to my doctor. I tried to wean off the decadron as soon as the treatments were over, but felt more weakness and some headaches from swelling, so I resumed the 2 a day. My doctor didn't force me to resume, but explained that the steroid was supposed to give me a little more strength, not less. I am now in the process of gradually weaning off them.

I Googled decadron and found the following link http://www.chemocare.com/bio/decadron.asp which lists possible side effects, and does list muscle weakness. It also says that decadron side effects are almost always reversible and will go away after the treatment is completed.

Anyway, I completed my 14 WBR treatments more than 2 weeks ago, and things finally seem to be improving. One of the things I noticed during the first weeks of recovery was that my legs and knees actually felt slightly painful when I stood up, but now I'm wondering if I've just been so tired and inactive for the last few weeks that I actually need to do a bit more walking to get back to normal. I'm not suggesting actual exercise, just doing a little more walking around the house.

I hope that your mom starts to feel better soon, and I'm so glad for both of you that the treatments seem to be working.

Susan

Report post

Hello, My Mom too was extremely week and unfortunately did not recover. She was unable to complete all the treatments. She did make it thru 7 and I was actually picking her up and moving her to car and to the wheel chair. I am not sad we did the treatments and I hope my mother was not but the cancer was just to strong for her. I pray for better results for you and your Mom....

Report post

Hi there -- I had exactly the same thing happen, and my radiation oncologist said it was from the decadron. Horrible calf pain, hard to walk. BUT, I am phasing down now (down to 2mg starting tomorrow) and it is actually subsiding, thank goodness. I have just had to take extra strength tylenol (Ok'd by doc) EVERY DAY to move around. It was really frustrating, because the radiation seems not to have made me that tired (yet...and also probably thanks to the decadron.)

Report post

Hey Pilot,

And here I thought it was just me feeling this way,. I mean, after having gone through 15 daily WBR therapy sessions.

I was DX with, ESCLC, back in Dec. of, 2007. I also have emphysema. When DX with my right lung cancer, it had already mest. to my liver, bones, and pelvic area's.

After having completed 4 rounds of what appeared to be very successful chemo therapy. I did 2 more chemo sessions. "Just to make sure," my Oncologist said to me.

Now, it was time to do my scans again. Those results caught, what my Dr. called, 3 small lesions/tumors in my brain. But, I had a gut feeling about a request I asked for. I asked for an MRI to be done on my brain as well. I didn't have just 3 lesions in my brain. I had 13 of them there.

I was to start WBR ASAP. I competed 15 daily hits of radiation treatments. My last one being on, July 28, 2008. I too, lost all my hair. That doesn't bother me any. I am also weaning off my DEXAMETHASON. I am down to 1/2 a pill this week. I want off these steroids badly. I am a insulin diabetic. My blood sugars have been all over the place. Too high one time, and too low another time. This is real dangerous to my health, of course. My Endro. Dr. has had to readjust my insulin dosages 3 times already. He will no doubt have to do it another time for me.

Meanwhile, I have never felt so fatigued, weak and exhausted in my life. Not to mention being in constant pain daily/ I mean since finishing that radiology on myself. I too, cannot walk steady without doing so with my cane. My right pelvic area shoots pain to that leg. It takes my breath away at times.

I must build up my strength. I start new chemo on the 13th, of August, for 1 day a week, for 3 weeks. I pray that I can get back to where I was. Before the radiation treatments. It sure has kicked my behind. In a heat beat. If, (and I am convinced they are) these are some of the side effects of one having done radiology? Well, I certainly pray that I never have to do radiology again. I mean that with all my heart.

Love Ya,

Rosie

Report post

hi there pilot, my husband is also taking dexis to help with the swelling on the brain, after radio last year, chemo and now tarceva. at present on 6mg though it has been as high as 16mg, bye the bye, his legs are pretty bad, and the skin on his arms looks pretty disgusting, but the good news is that as soon as you strt coming down from the steroids then everything just seems to fall back into place, believe me, when he comes down to 1mg, he will be able to paint the house, you must try and encourage mum to take exercise to fight the steroids, i brought jeff a bicycle machine that you can use sitting down and it really helped his leg muscles, and even a short walk can help....

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders